Montana, 2005

Hail in Montana, June 17, 2005

June 17, 2005 · NWS BYZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 17, 1:36 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 17, 1:36 PM MST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
236 PM MDT FRI JUN 17 2005

.SHORT TERM...VALID FOR SAT AND SUN...

TONIGHT...UPPER LOW REMAINING OFF THE NORTHWEST COAST KEEPING THE
FORECAST AREA IN UNSTABLE SOUTHWEST FLOW ALOFT. SURFACE LOW
SPINNING UP OVER SOUTH CENTRAL MONTANA AND MAINTAINING MOIST
SOUTHEAST FLOW OF AIR. SPEED MAX TO MOVE INTO THE SOUTHWEST ZONES
EARLY THIS EVENING ALONG WITH A SURFACE COLD FRONT. DEW POINTS
HAVE REMAINED IN THE LOWER 60S OVER THE SOUTHEAST TO MID TO UPPER
50S ELSEWHERE. STEEP LAPSE RATES AND CAPES APPROACHING 3000 J/KG
LATE THIS AFTERNOON AND EVENING AHEAD OF COLD FRONT FROM JUST EAST
OF THE DIVIDE. EXPECT SEVERE THUNDERSTORMS TO DEVELOP AND SPREAD
EAST THROUGH THE NIGHT ALONG FRONTAL BOUNDARY. A SEVERE
THUNDERSTORM WATCH IS IN AFFECT FROM BIG HORN COUNTY WEST THROUGH
9 PM MDT THIS EVENING. DRY LINE ALSO PUSHING NORTH FROM WYOMING
THIS EVENING WHICH COULD INITIATE CONVECTION OVER SOUTH CENTRAL
MONTANA EARLY THIS EVENING. COLD FRONT WILL MOVE INTO SOUTHEAST
MONTANA AFTER 06Z TONIGHT WITH THUNDERSTORM ACTIVITY CONTINUING.

SATURDAY THROUGH SUNDAY NIGHT...COLD FRONT WILL EXIT THE SOUTHEAST
AFTER 12Z SATURDAY AND HAVE EXTENDED POPS OVER THE SOUTHEAST ZONES
UNTIL 15Z. PERSISTENT SOUTHWEST FLOW ALOFT TO CONTINUE OVER THE AREA
THROUGH THE WEEKEND. EASTERLY SURFACE FLOW RETURNS DURING THE
AFTERNOON SATURDAY WHICH WILL ADVECT LOW LEVEL MOISTURE OVER THE
FORECAST AREA. SHORT WAVE ENERGY MOVING THROUGH WILL BRING
ISOLATED THUNDERSTORMS. THIS PATTERN TO CONTINUE THROUGH SUNDAY.
TEMPERATURES COOLER SATURDAY AND SUNDAY BUT STILL EXPECT LOW TO
MID 80S. RICHMOND

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

ACTIVE WEATHER PATTERN WILL LIKELY CONTINUE THROUGH AT LEAST THE
FIRST PART OF THE EXTENDED PERIOD AS AN UPPER LOW REMAINS ANCHORED
ALONG THE PACIFIC COAST...AND A SERIES OF SHORT WAVES LIFT OVER
MONTANA IN SOUTHWEST FLOW ALOFT. WEAK SFC RIDGING EAST OF THE
DIVIDE ON MONDAY (SUPPORTED BY CONFLUENT FLOW IN WAKE OF A
CANADIAN SHORTWAVE) WILL KEEP TEMPS IN CHECK...DESPITE HEIGHTS
WHICH CLIMB INTO THE 580S. WILL MENTION LOW CHANCE FOR CONVECTION
EVERYWHERE MONDAY GIVEN SOUTHWEST FLOW ALOFT AND FACT THAT MODELS
HAVE TENDED TO BUILD RIDGE TOO QUICKLY FOR A WHILE NOW...THOUGH IF
IT DOES WARM ENOUGH ALOFT THE AIRMASS MAY BECOME TOO CAPPED EAST
OF THE HIGHER TERRAIN...POSSIBLY INTO TUESDAY. ECMWF/GFS/CANADIAN
ALL SHOW SOME BREAKDOWN OF THE RIDGE SOMETIME TUESDAY NIGHT OR
WEDNESDAY AS A TROF DROPPING ALONG THE BC COAST KICKS ENERGY OUT
OF THE PACIFIC LOW. BEST CHANCE OF CONVECTION SHOULD BE WITH THIS
WAVE AND ASSOCIATED FROPA. COOLER WEATHER POSSIBLY IN STORE FOR
THU/FRI AS FLOW BECOMES MORE ZONAL IN THE WAKE OF THE WAVE...THOUGH
MUCH UNCERTAINTY HERE AS SOME ENSEMBLE MEMBERS KEEP A LOW OFF THE
COAST AND SOUTHWEST FLOW ALOFT. WILL KEEP TEMPS ABOVE NORMAL
THROUGH DAY 7 AS CURRENT FORECAST DEPICTS...WITH WARMEST DAY
TUESDAY OR WEDNESDAY (WITH HIGHS INTO THE 90S) DEPENDING ON THE
TIMING OF THE FROPA.

JKL

&&

.AVIATION...

THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT. POTENTIAL EXISTS FOR STORMS TO CONTAIN HAIL
AND STRONG WINDS. SURFACE LOW PRESSURE DEVELOPING OVER CENTRAL
MONTANA WILL ALLOW FOR STRONG SOUTHEAST WINDS THIS AFTERNOON INVOF
KMLS. A COLD FRONT WILL CROSS THE REGION LATE TODAY AND TONIGHT.
WINDS WILL SHIFT FROM SOUTH TO WEST OVER WESTERN PORTIONS OF
SOUTHERN MONTANA THIS AFTERNOON...AND OVER EASTERN MONTANA
TONIGHT.

JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 056/079 054/081 055/083 057/090 059/088 057/081 054/082
    32/T    32/T    22/T    22/T    22/T    22/T    00/U
LVM 047/078 042/076 046/080 048/085 052/080 050/076 048/077
    33/T    32/T    23/T    32/T    23/T    32/T    00/U
HDN 057/082 056/084 055/086 057/093 060/092 058/085 054/085
    32/T    32/T    22/T    20/B    02/T    22/T    00/U
MLS 059/084 059/083 058/086 059/093 061/093 059/085 055/084
    42/T    22/T    12/T    20/B    02/T    22/T    00/U
4BQ 060/088 058/086 058/088 059/093 061/094 058/085 056/086
    32/T    32/T    22/T    20/B    02/T    22/T    00/B
BHK 059/082 055/080 056/084 057/089 059/090 057/082 054/081
    42/T    22/T    12/T    20/B    02/T    22/T    00/U
SHR 053/087 051/087 052/083 053/091 055/090 051/082 051/082
    22/T    32/T    22/T    20/B    02/T    22/T    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 495 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 28-29-34-35-38>42-56-57-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 17, 12:14 PM MST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
114 PM MDT FRI JUN 17 2005

MTZ030>033-036-037-058-WYZ098-099-181915-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
114 PM MDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING AND SOUTHEAST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING. THE COLD
FRONT WILL TRIGGER SCATTERED THUNDERSTORMS AS IT MOVES WEST TO
EAST. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH
DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN
SATURDAY AFTERNOON. SOUTHEAST WINDS WILL RE-DEVELOP BEHIND THE
COLD FRONT AND PULL GULF MOISTURE BACK INTO THE AREA OUT OF THE
CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-029-034-035-038>042-056-057-063>068-181915-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
114 PM MDT FRI JUN 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA AND CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT MOVING INTO THE AREA...COMBINED WITH AN UNSTABLE
AIRMASS...WILL BRING SCATTERED SEVERE THUNDERSTORMS TO THE AREA
THIS AFTERNOON AND EARLY EVENING. AS A RESULT...A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH 9 PM MDT THIS EVENING
FOR A RISK OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN
SATURDAY AFTERNOON. SOUTHEAST WINDS WILL RE-DEVELOP BEHIND THE
COLD FRONT AND PULL GULF MOISTURE BACK INTO THE AREA OUT OF THE
CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 127 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wheatland

When
June 17, 3:52 PM MST
Where
Wheatland County, Judith Gap
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.683, -109.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452664.